Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 184, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Jun 15, 2004, 8:28 AM CDT for Cherokee County, Crawford County, Kansas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 15, 2004, 8:28 AM CDT (13:28 UTC)
- Expired
- Jun 15, 2004, 9:15 AM CDT
- In force
- 47 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
Counties Cherokee County, KS, Crawford County, KS
The radar
The Springfield radar (KSGF), 131 km from the middle of the area, began a volume at 13:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 1.5 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1792 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 869 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KSGF 151328
SVRSGF
KSC021-037-151415-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
827 AM CDT TUE JUN 15 2004
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CHEROKEE COUNTY IN SOUTHEAST KANSAS.
CRAWFORD COUNTY IN SOUTHEAST KANSAS.
* UNTIL 915 AM CDT.
* AT 826 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 5 MILES NORTHEAST OF
MCCUNE TO 6 MILES NORTHEAST OF CHETOPA...OR ALONG A LINE EXTENDING
FROM 13 MILES WEST OF PITTSBURG TO CHETOPA...AND MOVING NORTHEAST
AT 15 MPH.
* SEVERE THUNDERSTORMS WILL BE...
NEAR WEST MINERAL BY 835 AM CDT.
NEAR GIRARD BY 855 AM CDT.
NEAR SCAMMON BY 900 AM CDT.
NEAR CHEROKEE BY 905 AM CDT.
NEAR WEIR BY 910 AM CDT.
NEAR PITTSBURG BY 915 AM CDT.
THE TOWNS OF HALLOWELL...FAULKNER...MELROSE...SHERWIN...BEULAH...
ROSELAND...STIPPVILLE...SKIDMORE...NEUTRAL AND RINGO ARE ALSO IN THE
PATH OF THESE SEVERE THUNDERSTORMS.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY CLOUD TO
GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
LAT...LON 3749 9507 3702 9506 3705 9465 3755 9463
3752 9479
$$
SAWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 5:15 AM CDT, 3 hours 13 minutes earlier.
Area forecast discussion, Jun 15, 5:15 AM CDT, 3 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 515 AM CDT TUE JUN 15 2004 .DISCUSSION... ...UPDATE CONCERNING CONVECTION OVER KS... SMALL TSTM COMPLEX SOUTH OF TOPEKA NOW PROPAGATING ESE INTO EAST CNTRL KS. IT SHOULD RUN INTO AN AREA OF WEAK MIDLEVEL FLOW ON THE NORTHWEST SIDE OF THE UPPER LOW OVER EAST TX. COMPLICATING FACTOR IS STORM COMPLEX OVER CNTRL KS WHICH IS CREATING ITS OWN MESO VORT AS IT CATCHES UP TO THE SMALLER COMPLEX TO THE EAST...WHICH SHOULD HELP PUSH THE CONVECTION IN A MORE EAST OR ESE DIRECTION. STRONG COLD POOL OVER NORTHERN KS WILL ALSO HELP PUSH CONVECTION A BIT SOUTH OF EAST. AS THE CONVECTION MOVES EAST...IT WILL MOVE INTO AN AREA OF SOMEWHAT WEAKER LOW LEVEL INFLOW AND MORE STABLE AIR...SO WOULD EXPECT A GRADUAL WEAKENING TREND. HAVE ALREADY ADDED SOMEWHAT HIGHER POPS TO THE EASTERN CWA EARLY THIS MORNING. CONVECTION OVER CENTRAL MO HAS ALSO PUT DOWN AN OUTFLOW BOUNDARY WHICH MAY HELP ENHANCE LOW LEVEL CONVERGENCE AND ENHANCE OR AT LEAST ALLOW CONVECTION TO SUSTAIN ITSELF INTO MY WESTERN COUNTIES THIS MORNING. WILL CONTINUE TO MONITOR. ...PREVIOUS DISCUSSION 319 AM CDT... MAIN CONCERN WILL BE THE CHANCES FOR CONVECTIVE WX OVER THE NEXT SEVERAL DAYS. SEVERAL THUNDERSTORM COMPLEXES PRESENT FROM WESTERN KS TO NORTHERN MO ATTM. STORMS OVER MO AND NE KS SUPPORTED BY ASCENT ALONG AND NORTH OF A STATIONARY FRONT THAT EXTENDS FROM NORTHERN KS INTO EAST CENTRAL MO. STORMS OVER MO HAVE MANAGED TO PROPAGATE ESE...MAINLY DRIVEN BY THE GENERAL UPPER FLOW AND MODEST COLD POOL...WITH VERY WEAK WSW LOW LEVEL INFLOW NOT MUCH OF PLAYER IN TERMS OF PROPAGATION. IF STORMS CAN HOLD TOGETHER...THEY MAY SKIRT OUR NORTHERN COUNTIES. STORMS OVER NE KS ARE DEVELOPING SOUTHWARD INTO A STRONGER 30-35KT 850MB JET...AND SHOULD NOT DIRECT THREAT TO OUR CWA. WILL KEEP AN EYE ON THE TRENDS. FOR TODAY AND TONIGHT...WILL HOLD ONTO SLIGHT (20%) POPS TODAY...BUT DESPITE ANOTHER UNSTABLE DAY WITH SB CAPES OF 3000 J/KG...MIDLEVEL DRY AIR AND LESS THAN IMPRESSIVE MIDLEVEL LAPSE RATES WILL LIMIT CONVECTION. THERE MAY BE TWO EXCEPTIONS TO THIS HOWEVER...THE FIRST BEING A LEFT OVER CONVECTIVE BOUNDARY THAT MAY SET UP OVER CENTRAL MO TODAY TO PROVIDE A FOCUS FOR TSTM DEVELOPMENT...AND THE POSSIBILITY THAT DEEPER MIDLEVEL MOISTURE ADVECTING NORTHWARD FROM THE LOWER MS RIVER VLY MAY ALLOW SOME SLOW MOVING PULSE STORMS TO DEVELOP. THE ETA PROGS SIGNIFICANTLY MORE MIDLEVEL MOISTURE OVER SOUTHEAST MO LATER TODAY VERSUS THE WESTERN CWA...SO MAY BUMP UP RAIN CHANCES IN MY SOUTH CENTRAL MO COUNTIES A BIT. UPPER LOW OVER ALONG THE TX/LA COAST IS STILL PROGGED TO LIFT NORTH AND GRADUALLY SHEAR OUT...MOVING NNE INTO SOUTHERN MO ON WED. SFC BOUNDARY IS ALSO EXPECTED TO DROP BACK TO THE SOUTH WED. DEEPER MOISTURE...AND IMPROVED LOW LEVEL MOISTURE TRANSPORT (AT LEAST OVER THE EASTERN PORTION OF MO) WILL LIKELY INCREASE THE CHANCES FOR CONVECTION...BUT WEAK LAPSE RATES AND LACK OF SHEAR WILL LIMIT SEVERE POTENTIAL. WILL PROBABLY SEEM MORE LIKE FLORIDA THAN MISSOURI. BOUNDARY WILL CONTINUE TO MOVE SOUTH THROUGH THE AREA THU AND BECOME STATIONARY JUST SOUTH OF THE MO/AR STATE LINE. BY THIS TIME...MIDLEVEL FLOW BECOMES ZONAL...AND ANY RIPPLE IN THE FLOW WILL BRING THE CHANCE OF STORMS/POSSIBLE NOCTURNAL COMPLEXES. GFS PROGS A STRONGER SHORTWAVE TO MOVE THROUGH THE PLAINS AND UPPER MIDWEST OVER THE WEEKEND DRIVING ANOTHER SFC FRONT SOUTH INTO THE AREA. OVERALL...WILL BE HARD TO TIME ANY SINGLE PRECIP EPISODE...BUT THE PERIOD SHOULD REMAIN RELATIVELY ACTIVE. DSA && .AVIATION... GENERALLY VFR CONDITIONS CAN BE EXPECTED OVER THE NEXT 24 HOURS. BROKEN TO OVERCAST DENSE CIRRUS WILL CONTINUE TO STREAM NORTHWARD INTO THE REGION AS UPPER LOW OVER TX MEANDERS SLOWLY NORTHWARD. THERE COULD BE A FEW ISOLATED SHOWERS/THUNDERSTORMS THIS AFTERNOON...HOWEVER COVERAGE SHOULD BE LIMITED ENOUGH TO NOT WARRANT INCLUSION IN THE TERMINAL FORECAST AT THIS TIME. IZZI && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. WFO SGF
Hazardous weather outlook, Jun 15, 6:00 AM CDT, 2 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 600 AM CDT TUE JUN 15 2004 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-151800- BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD- DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE- LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS- POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER- WRIGHT- INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON... FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON... MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK... PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS. 600 AM CDT TUE JUN 15 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. WEATHER HAZARDS EXPECTED: ISOLATED STRONG TO SEVERE STORMS WILL BE POSSIBLE THIS MORNING IN COUNTIES ALONG THE KANSAS AND MISSOURI STATE LINE WITH WIND GUSTS OF 50 TO 60 MPH POSSIBLE. THIS AFTERNOON...WIDELY SCATTERED THUNDERSTORMS WITH FREQUENT LIGHTNING...LOCALLY HEAVY RAIN...AND WINDS GUSTS OF 40 MPH WILL BE POSSIBLE. AREAS AFFECTED AND TIMING: THIS MORNING AFTER 8 AM...STORMS MOVING EAST ACROSS KANSAS WILL AFFECT AREAS ALONG THE WESTERN MISSOURI STATE LINE...MAINLY NORTH OF JOPLIN. OTHER ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND THIS EVENING ACROSS THE ENTIRE OUTLOOK AREA. DISCUSSION: A COMPLEX OF THUNDERSTORMS MOVING INTO SOUTHEASTERN KANSAS EARLY THIS MORNING IS EXPECTED TO GRADUALLY WEAKEN AS IT MOVES INTO THE OUTLOOK AREA. HOWEVER...STRONG WINDS ALONG THE LEADING EDGE OF THIS COMPLEX MAY AFFECT EXTREME SOUTHEAST KANSAS AND WESTERN MISSOURI. WIDELY SCATTERED THUNDERSTORMS WILL REDEVELOP IN AN UNSTABLE AIR MASS DURING THE MID AND LATE AFTERNOON HOURS...AND THE STORMS MAY BECOME FOCUSED ALONG SURFACE BOUNDARIES FROM THIS MORNINGS STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AND THURSDAY AS A WEAK FRONT MOVES SLOWLY SOUTHEAST THROUGH THE AREA. ADDITIONAL STORMS WILL BE POSSIBLE FRIDAY AND SATURDAY AS A SERIES OF UPPER LEVEL DISTURBANCES MOVE THROUGH THE REGION. .SPOTTER INFORMATION STATEMENT... BECAUSE OF THE ISOLATED AND BRIEF NATURE OF THE SEVERE THREAT...SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. DSA
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.